Whoops! I guess I’ve been misspeaking by calling my CML drug chemotherapy. The daily medication I’m on is not technically a chemotherapy. My tyrosine-kinase inhibitors (TKIs) are actually called targeted therapies. They stop my CML-causing genetic mutation from producing leukemia cells, and they really work. At last count, there were very few of these deadly cells hanging out inside me.
The only problem with TKIs is that they have side effects that can render them intolerable for some patients. I’ve had few difficulties with the medication–I barely notice I’m on it–with occasional exceptions. While it effectively inhibits my cancer cells, my TKI reduces the production of my white cells and platelets as well. That’s why my white blood count is much lower than it used to be, which is not a bad thing. It’s the TKIs’ platelet-lowering effect that is proving to be problematic of late.
When my liver was misbehaving a few weeks back, Dr. Blood Lite was concerned about my lack of platelets. There just weren’t enough of those sticky cells swimming around. This makes me vulnerable to bruising and bleeding. I had noticed small changes that I had attributed to the perils of travel. I always come home bruised from vacation, mostly due to my clumsy suitcase handling. This time I was covered in black and blue, although I hadn’t had any major incidents like falling or walking into walls. I must have been going through a sensitive period.
My bruises started healing upon my return, and indeed my platelet counts had risen when last assessed. Over the past few days, I may be having a little backslide, however. One bruise I can attribute to yesterday’s gruelling dolphin pose in yoga class. God did not intend for my body to mimic the dolphin. Dolphin pose puts a lot of pressure on my elbows, so the bruising is almost expected.
Only this morning’s repeat blood test will confirm whether my platelets have tanked again. If they are low, Dr. Blood Lite may insist I suspend my TKIs for a few weeks to allow my bone marrow a reprieve. As he said, my drug has been working so well that a few weeks off should not be a problem.
A drug holiday is not a problem for him, I’m sure, but how about me? If you were on a medication that was keeping you alive, would you want to tamper with it? To me, this feels like bungee jumping with a faulty cord. Oh, and a deadly fear of heights. I know rationally that a break from my TKIs will not make my leukemia cells proliferate wildly, but I’m not always rational at times like this.
If the doctor suspends my TKIs, I will take that leap of faith since I trust him with my life. I will close my eyes and jump. I may know that I’ll be fine with a short reprieve, yet I’ll feel better once I can resume treatment again. To me, it will feel like being back on solid ground.
In the meantime, no more dolphin poses for me. Better safe than bruised.